Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Bismarck, ND

July 18, 2001Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 2:47 AM CDT for Mountrail County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 2:47 AM CDT (07:47 UTC)
Expired
Jul 18, 2001, 3:45 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mountrail County, ND

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:47 AM CDTThunderstorm Wind 78 MStanley, NDWinds measured at the radar site in Stanley ND operated by an employee of the Atmospheric Resource board.
Jul 18, 3:00 AM CDTHail 0.88New Town, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KBIS 180752 CCA
SVRBIS
NDC061-180845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
247 AM CDT WED JUL 18 2001

CORRECTED TO REMOVE EXTREME NORTHEAST MCKENZIE COUNTY FROM THIS WARNING

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 345 AM CDT

* AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WHITE EARTH TO 9 MILES SOUTH OF
  NEW TOWN...OR FROM 41 MILES SOUTHEAST OF CROSBY TO 56 MILES
  SOUTHEAST OF WILLISTON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSS AT 250 AM CDT
  BELDEN AT 255 AM CDT
  LOSTWOOD...STANLEY AT 300 AM CDT
  PARSHALL AT 320 AM CDT
  PALERMO AT 330 AM CDT
  BLAISDELL AT 335 AM CDT

WIND GUSTS TO 80 MPH COULD OCCUR WITH THIS LINE OF SEVERE STORMS.

IF SEVERE WEATHER APPROACHES YOUR AREA...STAY INSIDE A STURDY SHELTER.

LAT...LON 4852 10285 4784 10284 4784 10201 4852 10200

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001

HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING.  WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES.  WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Jul 17, 10:26 PM CDT, 4 hours 21 minutes before
NDZ009-017-180410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1026 PM CDT (926 PM MDT) TUE JUL 17 2001

AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST
AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND
PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND
NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI
RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES.

MR
Special weather statement, Jul 17, 11:00 PM CDT, 3 hours 47 minutes before
NDZ034>037-042-045>048-050-051-180415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1100 PM CDT TUE JUL 17 2001

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH
DAKOTA HAS BEEN CANCELLED...
THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE
TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS
BEEN CANC\ELLED.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH
DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES.

HW
Special weather statement, Jul 18, 12:18 AM CDT, 2 hours 29 minutes before
NDZ001-009-017-180615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1218 AM CDT (1118 PM MDT) WED JUL 18 2001

AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY
NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD
THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE
LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN
PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON
THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN
MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS
HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE
PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 1:16 AM CDT, 1 hour 31 minutes before
NDZ001-009-017-180710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001

AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Jul 18, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 18, 1:32 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 3:15 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 18, 4:22 AM CDTSevere Thunderstorm WarningBISWard38 min
Jul 18, 6:55 AM CDTSevere Thunderstorm WarningBISBottineau65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.